Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS St. Louis, MO

April 3, 2017Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2017, 4:23 PM CDT for Clinton County, Washington County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 4:23 PM CDT (21:23 UTC)
Expired
Apr 3, 2017, 4:56 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KLSX 032123
SVRLSX
ILC027-189-032215-
/O.NEW.KLSX.SV.W.0050.170403T2123Z-170403T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
423 PM CDT MON APR 3 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clinton County in south central Illinois...
  Northern Washington County in south central Illinois...

* Until 515 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located near Okawville,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nashville, Centralia, Okawville, Wamac, Irvington, Shattuc,
  Hoyleton, Hoffman, Covington, Richview, Addieville, New Minden,
  Huegely, Frogtown, Posey and Ferrin.

This includes Interstate 64 in Illinois between exits 41 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 8955 3847 8959 3865 8914 3839 8915
TIME...MOT...LOC 2123Z 246DEG 26KT 3841 8946 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
2 follow-up statements
981 
WWUS53 KLSX 032139
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
439 PM CDT MON APR 3 2017

ILC027-189-032215-
/O.CON.KLSX.SV.W.0050.000000T0000Z-170403T2215Z/
Clinton IL-Washington IL-
439 PM CDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL CLINTON AND NORTHEASTERN WASHINGTON COUNTIES...

At 439 PM CDT, a severe thunderstorm was located 8 miles northeast of
Nashville, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Nashville, Centralia, Wamac, Irvington, Shattuc, Hoyleton, Hoffman,
Richview, New Minden, Posey and Huegely.

This includes Interstate 64 in Illinois between exits 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 8943 3853 8940 3865 8914 3839 8915
TIME...MOT...LOC 2139Z 247DEG 26KT 3845 8931 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly
231 
WWUS53 KLSX 032156
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
456 PM CDT MON APR 3 2017

ILC027-189-032205-
/O.CAN.KLSX.SV.W.0050.000000T0000Z-170403T2215Z/
Clinton IL-Washington IL-
456 PM CDT MON APR 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3834 8943 3853 8940 3865 8914 3839 8915
TIME...MOT...LOC 2154Z 246DEG 26KT 3850 8917 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:55 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 3, 3:55 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
355 PM CDT Mon Apr 3 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 355 PM CDT Mon Apr 3 2017

Upper level TROF is swinging thru our forecast area currently and is
helpng to kick off scattered to numerous showers and thunderstorms,
mainly in areas where the moisture convergence is most focused:  for
areas near and south of I-70.  The potential for an isolated
occurrence of large hail or damaging wind gust will persist until
around sunset.

Coverage of these SHRA/TSRA will gradually fade as they exit to the
east this evening and should be gone at or shortly after midnight.
At this point, there will be a brief interlude of quiet wx for our
area until the next system--already barreling thru the southwestern
CONUS--approaches and begins to affect our area by Tuesday night.
Models have been fairly consistent, however, at advertising a
moderately strong RIDGE-runner disturbance that will bring the
chance for showers to areas northwest and west of STL metro for
Tuesday afternoon but at the time it should have limited moisture to
work with and so kept PoPs below likely category.  The higher PoPs
and more persistent pcpn looks set to hold off until Tuesday night
with lift from the main system entering our region.

With clouds expected to be the most persistent for areas north of I-
70...made the largest adjustments from MOS to this area, leaning
warm on min temps tonight and cool on max temps Tuesday.  Elsewhere,
stayed close to a MOS blend.

TES

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 355 PM CDT Mon Apr 3 2017

The main show from the southwestern CONUS storm system will enter
our region Tuesday evening and proceed at a slow enough forward
speed to persist thru much of the day on Wednesday and into
Wednesday night.  Based on the expected surface LOW track from
southwestern MO thru the STL metro area and taking a slight right
into southern IL as the system aloft begins to deepen, the highest
PoPs and QPF will be to the left of this track across central and
northern MO and into central IL.  The best chances for thunder will
generally be near and to the right of this track.  The models have
trended a tad colder than 24hrs ago, enough to where the outlier wet
snow mixing in with rain solution for parts of our northern and
northeastern CWA (mainly in central IL) looks a bit more plausible.
Still, ground temps and boundary layer temps will be such that it
will be very difficult still to accumulate any snow, even on grassy
surfaces.

The system begins pulls far enough away by Thursday for the pcpn
mode to switch to something more along the lines of diurnally driven
shower potential during the afternoon hours and have continued to
maintain that mention, particularly for southeastern MO and far
southern IL.  These showers should fade promptly by sundown.

A dry period is then expected for Friday thru Sunday, beginning
with what could be some patchy frost potential early Friday
morning with mins in the low-mid 30s, with temps then surging to
much above average heading into the weekend as southerly flow kicks
in and strengthens.

An unsettled period of wx will then be ushered in for next Monday as
flow aloft becomes southwest and brings in a new round of
disturbances with continued above normal temps.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1145 AM CDT Mon Apr 3 2017

Surface low pressure will track east northeast across the area
today at a track that looks to be just north of COU and STL. Short
range models have scattered showers and thunderstorms across the
area this afternoon into early evening, with a bit of a bump in
coverage after 20z. This seems to fit current radar trends pretty
well so do not expect a solid area of rain. Cielings not
cooperating with conditions ranging from IFR over COU to close to
VRF over UIN. CONShort wants to bring VFR conditions to the STL
area by 18z...but according to observations I don't see that
happening. There are numerous breaks to the south but all obs
still indicate MVFR. Will keep it MVFR for a couple more hours
them perhaps raise it for a short time. Looks like MVFR clouds
return this evening and remain overnight. Slow improvement Tuesday
afternoon.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 4:02 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
402 PM CDT Mon Apr 3 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
402 PM CDT Mon Apr 3 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible across southwest
Illinois through early this evening. The main severe weather
threat is large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible through early this evening
in southwest Illinois.

TES

In the hours before

Local storm report, Apr 3, 2:16 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
216 PM CDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             O'FALLON                38.60N 89.91W
04/03/2017  U0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            .

&&

NWS ST LOUIS MO
IRIS SYSTEM
Local storm report, Apr 3, 2:57 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             UNION                   38.45N 91.01W
04/03/2017  U0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            .

&&

NWS ST LOUIS MO
IRIS SYSTEM
Special weather statement, Apr 3, 3:49 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
349 PM CDT MON APR 3 2017

ILZ069-070-074-101-032130-
Marion IL-St. Clair IL-Clinton IL-Washington IL-
349 PM CDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINTON...WASHINGTON...
WEST CENTRAL MARION AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 430 PM
CDT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Germantown to near New Athens. Movement
was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Centralia, Carlyle, Nashville, New Athens, Okawville, Sandoval,
Germantown, Wamac, Central City, Odin, Beckemeyer, Lively Grove,
Shattuc, St. Libory, Bartelso, Beaucoup, Hoyleton, Lenzburg,
Johannisburg and Hoffman.

This includes Interstate 64 in Illinois between exits 34 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3871 8895 3830 8930 3826 8992 3829 8992
      3828 8991 3828 8990 3830 8991 3859 8950
TIME...MOT...LOC 2049Z 255DEG 23KT 3854 8950 3827 8989

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:49 PM CDTSpecial Weather StatementLSXWashington41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.